Missouri, 2003

Hail in Missouri, May 1, 2003

May 1, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 2:13 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 1, 2:13 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT THU MAY 1 2003

FIRST CONCERN IS WITH CONVECTIVE CHANCES THIS EVENING. FRONT STILL
DRIFTING SOUTHWARD BUT ATMOSPHERE IS FAIRLY STRONGLY CAPPED TO
SURFACE BASED CONVECTION TO THE NORTH OF OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTION. WOULDNT BE TOO SHOCKED TO SEE SOME ELEVATED
CONVECTION FORM JUST TO THE COOL SIDE OF THE FRONT TONIGHT AS UPPER
WAVE MOVES INTO THE AREA. STILL SOME MARGINAL HAIL THREAT
CONSIDERING THE STEEPER MID LEVEL LAPSE RATES ADVECTING INTO THE
AREA COMBINED WITH THE LOW WET BULB ZERO HEIGHTS.

NEXT CONCERN IS WITH THE NEXT STRONG PACIFIC WAVE SCHEDULED TO MOVE
INTO THE AREA THIS WEEKEND. TODAYS FRONT WILL STALL OUT TO OUR
SOUTH AND ALLOW MOISTURE TO POOL ALONG IT THROUGH SATURDAY. FRONT
WILL BEGIN TO RETURN NORTH AS A WARM FRONT SATURDAY WITH SOME THREAT
OF SHOWERS AND THUNDERSTORMS INTO OUR WESTERN AREAS BY AFTERNOON
SATURDAY. LOW LEVEL JET INTENSIFIES IN RESPONSE TO STRONG HEIGHT
FALLS IN ADVANCE OF THE STRONG PACIFIC SYSTEM MOVING INTO THE
PLAINS. INTENSE LOW LEVEL JET WILL DRIVE ABUNDANT MOISTURE NORTHWARD
WITH MCS LIKELY TRACKING ACROSS THE AREA SATURDAY NIGHT. CERTAINLY
SOME THREAT FOR HEAVY RAINFALL GIVEN ALL THE AVAILABLE MOISTURE.

THE WAY IT LOOKS NOW MCS SHOULD EXIST EARLY SUNDAY MORNING WITH
CLEARING SKIES IN ITS WAKE AS MID LEVEL DRY INTRUSION SURGES INTO
OUR CWA. ETA THERMAL FIELDS WOULD SUPPORT HIGHS WELL IN UPPER THE
80S TO NEAR 90 IF WE WERE TO GET ENOUGH SUNSHINE...HOWEVER WILL NOT
GET THAT CRAZY JUST YET BUT HAVE NUDGED TEMPERATURES UPWARD
CONSIDERABLY. ADDITIONAL CONVECTION COULD THEN FIRE ALONG THE DRY
LINE DURING THE AFTERNOON WITH LINGERING BOUNDARIES FROM OVERNIGHT
CONVECTION ALSO OFFERING AN ADDITIONAL FOCUS FOR DEVELOPMENT. WAY
TOO EARLY TO START GET CUTE WITH DETAILS BUT THE POTENTIAL IS THERE
FOR AN ACTIVE SEVERE WEATHER DAY HERE OR NEAR BY SUNDAY. ONE THING
IS FOR SURE LOOKS LIKE A BAD DAY FOR ANY LOCAL STORM CHASERS TO HAVE
A WEDDING

SYSTEM SHOULD EXIT MONDAY WITH SEASONABLE AND DRY CONDITIONS SLATED
FOR NEXT WEEK.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 1, 2:35 PM CST, 2 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH HAIL UP TO THE SIZE OF QUARTERS AND
  HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  SOUTH OF INTERSTATE 44 THROUGH MIDNIGHT.

  DISCUSSION:

  SCATTERED THUNDERSTORMS COULD DEVELOP OVER NORTHEAST OKLAHOMA OR
  FAR SOUTHWEST MISSOURI THIS EVENING AS AN UPPER LEVEL DISTURBANCE
  INTERACTS WITH THE VERY UNSTABLE AIRMASS OVER THE AREA. ANY STORMS
  THAT DO DEVELOP WOULD BE CAPABLE OF PRODUCING HEAVY RAIN AND HAIL
  UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A WARM FRONT WILL LIFT NORTH INTO THE REGION SATURDAY NIGHT WITH
  WARM AND HUMID AIR SLOWLY CREEPING NORTHWARD INTO THE AREA. A
  STRONG LOW LEVEL JET IS FORECAST TO DEVELOP AND SUPPORT THE
  DEVELOPMENT OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. LARGE
  HAIL...HEAVY RAINFALL...AND LOCALIZED FLOODING ARE POSSIBLE
  SATURDAY NIGHT.

  ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS
  THE DRYLINE SURGES INTO A WARM AND VERY UNSTABLE AIRMASS. IT IS
  FAR TOO EARLY TO PINPOINT EXACT THREATS AND LOCATIONS...HOWEVER
  THERE DOES APPEAR TO BE SOME THREAT FOR A SIGNIFICANT SEVERE
  WEATHER OUTBREAK EITHER IN THE OUTLOOK AREA OR NEARBY. EMERGENCY
  MANAGERS AND STORM SPOTTERS SHOULD MONITOR LATER FORECASTS AND
  OUTLOOKS REGARDING THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH OF A JOPLIN TO
  HOUSTON LINE THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, May 1, 11:52 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    9 E APPLETON CITY         MO   .75 INCH HAIL
05/01/03   ST CLAIR                       REPORTED BY PUBLIC.

0459 AM    JOPLIN                    MO   .75 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 AM    DIAMOND                   MO   1 INCH HAIL
05/01/03   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0520 AM    MOUNT VERNON              MO   .75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 11:58 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    8 W FT SCOTT              KS   FLOOD
05/01/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HWY 54 AND 265 STREET
                                          BRIDGE WATER COVERED.
                                          SOME DRAINAGE AREAS
                                          FLOODED.
Local storm report, May 1, 12:38 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    2 N CHESTNUTRIDGE         MO   .75 INCH HAIL
04/29/03   CHRISTIAN                      THREE QUARTER INCH HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY POST OFFICE.

0430 PM    ST JAMES                  MO   .75 INCH HAIL
04/29/03   PHELPS                         REPORTED BY PUBLIC.

0450 PM    3 E GAINESVILLE           MO   .88 INCH HAIL
04/29/03   OZARK                          REPORTED BY PUBLIC.

1110 PM    HARDING                   KS   .88 INCH HAIL
04/30/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1146 PM    DEVON                     KS   .75 INCH HAIL
04/30/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1201 AM    HAMMOND                   KS   .75 INCH HAIL
05/01/03   BOURBON                        REPORTED BY PUBLIC.

0121 AM    FARLINGTON                KS   .75 INCH HAIL
05/01/03   CRAWFORD                       REPORTED BY FIRE AND
                                          RESCUE.

0410 AM    2 S GREENFIELD            MO   .75 INCH HAIL
05/01/03   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 AM    5 S SPOKANE               MO   .88 INCH HAIL
05/01/03   CHRISTIAN                      REPORTED BY HAM RADIO
                                          OPERATOR.

0459 AM    JOPLIN                    MO   .75 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 AM    DIAMOND                   MO   1 INCH HAIL
05/01/03   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0520 AM    MOUNT VERNON              MO   .75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 AM    1 E EVERTON               MO   .75 INCH HAIL
05/01/03   DADE                           REPORTED BY PUBLIC.

0604 AM    SPRINGFIELD               MO   1 INCH HAIL
05/01/03   GREENE                         REPORTED BY PUBLIC.

0616 AM    (SGF)SPRINGFIELD ARPT     MO   .88 INCH HAIL
05/01/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0621 AM    SPRINGFIELD               MO   .88 INCH HAIL
05/01/03   GREENE                         REPORTED BY PUBLIC.

0621 AM    HURLEY                    MO   .75 INCH HAIL
05/01/03   STONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0710 AM    SEYMOUR                   MO   .75 INCH HAIL
05/01/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0712 AM    MANSFIELD                 MO   .75 INCH HAIL
05/01/03   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0715 AM    AVA                       MO   WIND DAMAGE
05/01/03   DOUGLAS                        65 MPH WINDS DOWNED
                                          LIMBS AND MINOR
                                          STRUCTURAL DAMAGE TO A
                                          CHIMNEY. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0731 AM    16 W AVA                  MO   .75 INCH HAIL
05/01/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0747 AM    CABOOL                    MO   .75 INCH HAIL
05/01/03   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 AM    WILLOW SPGS               MO   1.75 INCH HAIL
05/01/03   HOWELL                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0830 AM    SOUTH FORK                MO   WIND DAMAGE
05/01/03   HOWELL                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0904 AM    ALTON                     MO   .75 INCH HAIL
05/01/03   OREGON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0905 AM    WINONA                    MO   .75 INCH HAIL
05/01/03   SHANNON                        REPORTED BY PUBLIC.
Local storm report, May 1, 12:48 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    1 E EVERTON               MO   .75 INCH HAIL
05/01/03   DADE                           REPORTED BY PUBLIC.
Local storm report, May 1, 5:15 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    ANDERSON                  MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonald

When
May 1, 5:18 PM CST
Where
McDonald County, Noel
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -94.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357979.